Daniel R. Gold, DO, Departments of Neurology, Ophthalmology, Neurosurgery, Otolaryngology - Head & Neck Surgery, The Johns Hopkins School of Medicine
This patient experienced relatively abrupt ptosis and was seen and diagnosed with a Horner's syndrome within a few days of the onset. There were no other exam findings and history did not offer clues as to the etiology. Neuroimaging of the oculosympathetic tract was unrevealing. Apraclonidine testing was performed within 1 week of onset and was positive in that anisocoria reversed (as well as ptosis) - i.e., the previously miotic left pupil was now slightly mydriatic. Apraclonidine is a strong alpha-2-adrenergic agonist with weak alpha-1 agonist properties. With an oculosympathetic chain lesion, denervation hypersensitivity (of the norepinephrine receptors) will occur over days to weeks, so that the weak alpha-1 properties of apraclonidine may cause dilation of the affected (Horner's) pupil, but minimal to no effect on the normal pupil. Number of Videos and legend for each: 1, Positive apraclonidine testing in Horner's syndrome.
Spencer S. Eccles Health Sciences Library, University of Utah